n South African Journal of Child Health - Fetal valproate syndrome in a 14-month-old child : case report
|Article Title||Fetal valproate syndrome in a 14-month-old child : case report|
|© Publisher:||Health and Medical Publishing Group (HMPG)|
|Journal||South African Journal of Child Health|
|Affiliations||1 Aligarh Muslim University, India and 2 Aligarh Muslim University, India|
|Publication Date||May 2013|
|Pages||74 - 76|
Anti-epileptic drugs administered during pregnancy can cause structural defects in the growing fetus and result in adverse neurodevelopmental outcome later in life. Fetal valproate syndrome (FVS) results from teratogenic effects of valproic acid exposure in the prenatal period. It is characterised by a distinctive dysmorphic facies and a cluster of minor and major anomalies, as well as developmental and behavioural abnormalities. We describe a 14-month-old boy with the typical dysmorphic facies and other congenital abnormalities characteristic of FVS. There was a history of maternal intake of sodium valproate during pregnancy. The mechanism of teratogenicity and methods for prevention are discussed.
Article metrics loading...